Journal of Neurology and Neuro Toxicology

Abstract

Valproic Acid Induced Sensorineural Hearing Loss; a Case Report of Partially Reversible Hearing Loss In a Patient Treated With Valproic Acid

Author(s): Stoorvogel MS, Verhagen CVM, Verhagen WIM

Valproic acid (VPA) is a frequently used anti-epileptic drug with several common neurological side-effects. Ototoxicity is a less frequent, but serious side effect. We describe a 34-year-old woman with mental retardation and congenital microcephaly of unknown etiology who was treated with VPA for several years because of epileptic seizures. Hearing loss was reported after she started using VPA. The audiogram showed mild to moderate sensorineural hearing loss (SNHL). After replacing VPA by levetiracetam the hearing loss resolved partially. VPA induced reversible sensorineural hearing has previously been described in five patients. All patients had prior hearing loss and therefore this is suggested to be a risk factor for VPA induced SNHL. GABA and sodium channels are suspected to be involved, as SNHL is also described in carbamazepine, gabapentin and vigabatrin. VPA is one of the most commonly used AED’s but only five cases have been described. We assume the actual incidence of VPA induced sensorineural hearing loss may be underreported. It is recommended to ask for the existence of hearing loss before VPA is prescribed, since pre-existent hearing loss seems to be an important risk factor. Further research is needed for better understanding of VPA related ototoxicity.

Mission and Vision Membership Withdrawal Policy Submit Paper Publication ethics
Creative Commons License This work is licensed under a Creative Commons Attribution 4.0 International License © 2018 sciaeon.org